North Dakota, 2019

Hail and Damaging Wind in North Dakota, August 10, 2019

August 10, 2019 · NWS BIS · 6 events in 3 counties and zones

Severe thunderstorms developed in the vicinity of a surface front that was draped across western North Dakota in an environment of enhanced instability and deep layer shear. The largest hail reported was the size of ping pong balls and the strongest reported wind gust was 72 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe thunderstorms developed in the vicinity of a surface front that was draped across western North Dakota in an environment of enhanced instability and deep layer shear. The largest hail reported was the size of ping pong balls and the strongest reported wind gust was 72 mph. Both of these occurred in Hettinger County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 10, 5:36 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 10, 5:36 AM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
636 AM CDT Sat Aug 10 2019

.UPDATE...
Issued at 555 AM CDT Sat Aug 10 2019

Current surface weather observations show fog has spread all the
way up to the Canada/North Dakota border, with most of western and
all of central North Dakota experiencing areas of fog. Therefore,
the forecast has been updated to expand the potential for fog this
morning, through 14z.

UPDATE Issued at 431 AM CDT Sat Aug 10 2019

Areas of fog have developed early this morning across much of
western and central North Dakota. Updated the forecast to include
a mention of fog through 14z this morning. Forecast NAM soundings
and the latest CAM model guidance suggests fog should lift around
14z. Visibilities may drop to one quarter mile in some spots.

&&

.SHORT TERM...(Today and tonight)
Issued at 235 AM CDT Sat Aug 10 2019

A cold front currently draped across southern Saskatchewan early
this morning will slowly drop southward across northern North
Dakota today. This front will be the focus for scattered showers
and thunderstorms, mainly along and ahead of the front. Storms
that form ahead of the front will be in a more favorable
environment, with surface based CAPE values generally rising
between 500 and 1500 J/kg, as suggested by the 00z EURO/GFS. With
0 to 6 km effective bulk shear values between 35 and 40 kts, there
may be just enough instability and shear for a few stronger
storms. One main limiting factor for severe weather appears to be
the anticipated storm mode. With shear vectors oriented nearly
parallel to the incoming frontal boundary, storms will likely
feature a rather messy and congealed storm mode rather than a
discrete storm mode. Current CAM model guidance also depicts a
messy storm mode, without a clear signal for strong cells. This
may make it difficult for storms to produce large hail and/or
damaging winds. Therefore, will not be messaging a severe weather
threat for today and tonight. The latest SPC Day 1 Outlook has
removed the marginal risk out of western and central North Dakota
and replaced it with an area of general thunderstorms.

This cold front will also lead to a noticeable temperature
gradient from north to south today, with the latest iteration of
the NBM suggesting highs around 70 degrees across northwest North
Dakota, to the mid 80s across southwest North Dakota.

Chances for showers and thunderstorms will linger tonight as the
cold front continues to slowly push southward through central
North Dakota.

.LONG TERM...(Sunday through Friday)
Issued at 235 AM CDT Sat Aug 10 2019

An active weather pattern looks to continue through the weekend
and into the work week, along with below average temperatures.

Sunday evening through Monday is shaping up to be quite wet
across western and central North Dakota as a surface low tracks
across the Northern Plains. Aloft, a potent shortwave trough
attempting to deepen into a closed upper low is visible across
northeast Montana and into North Dakota. The GFS depicts an area
of very strong Q-vector convergence tracking across the area
Sunday evening through Monday, suggesting strong large scale
forcing for ascent. This area of forcing is also collocated with
some degree of frontogenesis. Severe weather is not expected from
this low pressure system, as there will be a significant lack of
instability due to a prolonged period of excess cloud cover and
scattered showers and storms. The main story will be potentially
heavy rain, as forecast NAM/GFS soundings across the area show
very deep warm cloud layers, along with very high precipitable
water values and weak cloud layer winds. In fact, the NBM suggests
QPF amounts between 1.5 and 2.2 inches across western and central
North Dakota for Sunday through Monday.

Mainly dry weather is expected on Tuesday and Wednesday as a
cool Canadian surface high influences the region. Expect highs
only in the 60s and 70s on Tuesday, with highs staying in the 70s
on Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 632 AM CDT Sat Aug 10 2019

MVFR cigs with pockets of IFR cigs and areas of fog will affect
much of western and central North Dakota this morning, along with
a few stray showers and thunderstorms. Storms will increase in
coverage in the late morning and afternoon hours with clouds
attempting to scatter out, especially at KBIS, KJMS, and KDIK.
Gusty and erratic winds will be possible near thunderstorms.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TK
SHORT TERM...TK
LONG TERM...TK
AVIATION...TK
Hazardous weather outlook, Aug 10, 5:52 AM CST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
652 AM CDT Sat Aug 10 2019

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111200-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
652 AM CDT Sat Aug 10 2019 /552 AM MDT Sat Aug 10 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today and tonight. Although
widespread severe weather is not expected, a few strong storms
will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms Sunday through Monday night.
Heavy rain is possible Sunday evening into Monday, which may lead
to some minor street flooding and ponding on roadways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TJK

In the hours before

Special weather statement, Aug 10, 6:22 AM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Bismarck ND
722 AM CDT Sat Aug 10 2019

NDZ001-101300-
Divide ND-
722 AM CDT Sat Aug 10 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL DIVIDE COUNTY
UNTIL 800 AM CDT...

At 722 AM CDT, a strong thunderstorm was located 6 miles northeast of
Fortuna, or 16 miles west of Crosby, moving east at 15 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Ambrose.

LAT...LON 4900 10331 4880 10332 4883 10375 4900 10376
TIME...MOT...LOC 1222Z 270DEG 13KT 4895 10366

EDWARDS
Special weather statement, Aug 10, 6:43 AM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
743 AM CDT Sat Aug 10 2019

NDZ017-101315-
McKenzie ND-
743 AM CDT Sat Aug 10 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MCKENZIE COUNTY
UNTIL 815 AM CDT...

At 743 AM CDT, a strong thunderstorm was located over Alexander, or
16 miles west of Watford City, moving east at 20 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Alexander, Arnegard and Rawson.

LAT...LON 4778 10370 4795 10374 4804 10328 4782 10317
TIME...MOT...LOC 1243Z 259DEG 15KT 4787 10363

EDWARDS
Local storm report, Aug 10, 7:31 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
831 AM CDT SAT AUG 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HAIL             2 N ALEXANDER           47.88N 103.65W
08/10/2019  E0.70 INCH       MCKENZIE           ND   LAW ENFORCEMENT

&&

AE
Special weather statement, Aug 10, 7:39 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
839 AM CDT Sat Aug 10 2019

NDZ001-002-101415-
Divide ND-Burke ND-
839 AM CDT Sat Aug 10 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN BURKE AND
SOUTHEASTERN DIVIDE COUNTIES UNTIL 915 AM CDT...

At 839 AM CDT, strong thunderstorms were located along a line
extending from 4 miles northeast of Noonan to 6 miles east of
Wildrose. Movement was east at 20 mph.

Nickel size hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Lignite, Columbus, Noonan and Larson.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4862 10245 4864 10314 4894 10309 4897 10244
TIME...MOT...LOC 1339Z 265DEG 18KT 4893 10295 4863 10305

EDWARDS
Special weather statement, Aug 10, 7:43 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
843 AM CDT Sat Aug 10 2019

NDZ017-018-101415-
McKenzie ND-Dunn ND-
843 AM CDT Sat Aug 10 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DUNN AND
SOUTHEASTERN MCKENZIE COUNTIES UNTIL 915 AM CDT/815 AM MDT/...

At 843 AM CDT/743 AM MDT/, a strong thunderstorm was located 9 miles
east of Theodore Roosevelt National Park North Unit, or 19 miles
southeast of Watford City, moving east at 20 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Little Missouri State Park.

Campers should move to a sturdy shelter until this storm passes.

&&

LAT...LON 4746 10315 4763 10320 4773 10274 4749 10267
TIME...MOT...LOC 1343Z 260DEG 18KT 4756 10307

EDWARDS
Special weather statement, Aug 10, 8:48 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Bismarck ND
948 AM CDT Sat Aug 10 2019

NDZ010-101515-
Mountrail ND-
948 AM CDT Sat Aug 10 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MOUNTRAIL COUNTY
UNTIL 1015 AM CDT...

At 948 AM CDT, a strong thunderstorm was located near Lostwood, or 7
miles north of Stanley, moving east at 20 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Palermo and Lostwood.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4854 10216 4832 10216 4836 10254 4855 10255
TIME...MOT...LOC 1448Z 267DEG 16KT 4843 10239

EDWARDS

The radar

The Minot AFB radar (KMBX), 119 km away, was scanning. The volume nearest the first event began at 14:48 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mountrail

When
August 10, 8:51 AM CST to 8:54 AM CST
Where
Mountrail County, 5.56 mi SSW of Lostwood
Measured
1 in hail
Reported by
Public
Coordinates
48.410, -102.480

Hail, Stark

When
August 10, 12:06 PM MST to 12:10 PM MST
Where
Stark County, 7.54 mi NE of Lefor
Measured
1 in hail
Reported by
Public
Coordinates
46.770, -102.460

Hail, Stark

When
August 10, 12:44 PM MST to 12:47 PM MST
Where
Stark County, 10.52 mi E of Lefor
Measured
1 in hail
Reported by
Public
Coordinates
46.660, -102.330

Hail, Hettinger

When
August 10, 12:50 PM MST to 12:53 PM MST
Where
Hettinger County, 11.76 mi N of Burt
Measured
1.5 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
46.540, -102.160

Extensive crop and garden damage occurred.

Hail, Hettinger

When
August 10, 1:05 PM MST to 1:08 PM MST
Where
Hettinger County, 13.82 mi N of Burt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.570, -102.150

Thunderstorm Wind, Hettinger

When
August 10, 1:24 PM MST to 1:27 PM MST
Where
Hettinger County, 2.13 mi NNE of Bentley
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
46.360, -102.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849138, 849142, 849144, 849146, 849148, 849149.